Breast Cancer Expert Forum
tamoxifen and hair loss
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

tamoxifen and hair loss

I started Tamoixfen in July, 2003 after a mastectomy for a 2.2 cm ER+ her2neu negative breast cancer (no node involvement). I am 49 and premenopausal. I declined chemotherapy. I started losing a lot of hair within a few weeks of starting tamoxifen and the hair loss continued to increase. Aside from the other side effects, night sweats and hot flashes, which I could tolerate, I became so stressed out over the hair loss, that I stopped taking the tamoxifen two and a half weeks ago. I am going to see my oncologist in two weeks about alternative treatments. She has suggested Arimidex but I think that causes hair loss too. Does it? Also, my hair is still falling out 200+ strands a day even though I have stopped the tamoxifen. Is it still in my system? When will my hair stop falling out? If I stayed on the Tamoxifen would the hair loss eventually stop? I know I should be on Tamoxifen but I have thin hair to begin with and have found this side effect to be very upsetting.  Is there any antidote? I am already using minoxidil and hair vitamins but that doesn't seem to help. I would appreciate answers from anyone who has dealt with this.
Related Discussions
Avatar_n_tn
Dear LisaRay, Dear LisaRay, I am combining my answer to both of your questions.  Hairloss is an uncommon side effect of tamoxifen, (<1-5%), arimidex also has hairloss listed as a side effect - again uncommon.  Likely the cause is the decreasing estrogen levels, (hair loss (alopecia) can also accompany menopause, the decrease in estrogen, may be the culprit).  There may also be an element of genetics to this as well (you may have experienced more hair thinning with menopause).  In other words many factors could be contributing to the hair thinning and loss, the starting of tamoxifen could be just one additional factor.  It is hard to predict whether the hair loss will stop eventually, even with stopping of the tamoxifen.

Androgens convert to different hormones, in post-menopausal women they are stored in body tissues, and are converted to estrogen.  The mechanism of action of tamoxifen is to block estrogen at sites in the breast and other body tissues, so this would not influence the conversion of androgen to DHT.

Regarding the particulars of using saw palmetto, I could not locate any specific research regarding its use in the treatment of alopecia (hair loss).  Most data is in its role in use for benign prostatic hyperplasia (BPH) - enlarged prostate.
1 Comment
Blank
Avatar_n_tn
A related discussion, not a question was started.
Blank
Avatar_f_tn
A related discussion, tamoxifen hair loss was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank